Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 129, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 16, 2025, 3:29 PM CDT for Washington County, Illinois. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2025, 3:29 PM CDT (20:29 UTC)
- Expired
- May 16, 2025, 4:00 PM CDT
- In force
- 31 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, IL
The radar
The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:35 PM CDT | HAIL 1 | 1 S Nashville, IL | pictures received on X. time estimated. |
| May 16, 3:35 PM CDT | HAIL 2 | 3 Se Addieville, IL | Public report of 2 inch hail 4W Nashville. |
| May 16, 3:52 PM CDT | HAIL 1 | 3 Nw Richview, IL | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:58 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WUUS53 KLSX 162029
SVRLSX
ILC189-162100-
/O.NEW.KLSX.SV.W.0129.250516T2029Z-250516T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
329 PM CDT Fri May 16 2025
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Washington County in south central Illinois...
* Until 400 PM CDT.
* At 329 PM CDT, a severe thunderstorm was located near Lively
Grove, or 10 miles west of Nashville, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Nashville, Wamac, Lively Grove, Irvington, Ashley, Posen,
Beaucoup, Hoyleton, Richview, Addieville, Oakdale, Radom, New
Minden, Huegely, Cordes, Elkton and Stone Church.
This includes Interstate 64 in Illinois between exits 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
A Tornado Watch remains in effect until 700 PM CDT for a portion of
south central Illinois.
&&
LAT...LON 3823 8961 3838 8964 3851 8925 3850 8914
3824 8915
TIME...MOT...LOC 2029Z 253DEG 45KT 3831 8955
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble3 follow-up statements
768
WWUS53 KLSX 162039
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
339 PM CDT Fri May 16 2025
ILC189-162100-
/O.CON.KLSX.SV.W.0129.000000T0000Z-250516T2100Z/
Washington IL-
339 PM CDT Fri May 16 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 4 PM CDT FOR
WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
At 339 PM CDT, a severe thunderstorm was located over Nashville,
moving east at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained spotters reported.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
Locations impacted include...
Nashville, Wamac, Lively Grove, Irvington, Ashley, Posen,
Beaucoup, Hoyleton, Richview, Addieville, Oakdale, Radom, New
Minden, Huegely, Cordes, Elkton and Stone Church.
This includes Interstate 64 in Illinois between exits 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. This storm has produced dangerous hail
and is capable of producing damaging winds.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
A Tornado Watch remains in effect until 700 PM CDT for a portion of
south central Illinois.
&&
LAT...LON 3823 8961 3838 8964 3851 8925 3850 8914
3824 8915
TIME...MOT...LOC 2029Z 253DEG 45KT 3831 8955
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble854
WWUS53 KLSX 162050
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
350 PM CDT Fri May 16 2025
ILC189-162100-
/O.CON.KLSX.SV.W.0129.000000T0000Z-250516T2100Z/
Washington IL-
350 PM CDT Fri May 16 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 4 PM CDT FOR
NORTHEASTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
At 350 PM CDT, a severe thunderstorm was located near Ashley, or 9
miles east of Nashville, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Nashville, Wamac, Irvington, Ashley, Beaucoup, Hoyleton, Richview
and Huegely.
This includes Interstate 64 in Illinois between exits 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
A Tornado Watch remains in effect until 700 PM CDT for a portion of
south central Illinois.
&&
LAT...LON 3832 8938 3842 8937 3850 8914 3839 8915
3830 8915
TIME...MOT...LOC 2039Z 253DEG 45KT 3835 8940
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble941
WWUS53 KLSX 162058
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
358 PM CDT Fri May 16 2025
ILC189-162108-
/O.EXP.KLSX.SV.W.0129.000000T0000Z-250516T2100Z/
Washington IL-
358 PM CDT Fri May 16 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 4 PM CDT FOR
NORTHEASTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, small
hail and gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for a portion of
south central Illinois.
&&
LAT...LON 3832 8938 3842 8937 3850 8914 3839 8915
3830 8915
TIME...MOT...LOC 2050Z 253DEG 45KT 3839 8922
$$
KimbleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:55 PM CDT, 34 minutes earlier. Its key messages:
- Severe thunderstorms are expected to continue until storms exit between 6 and 7 PM this evening.
- After a brief period of dry weather tonight - Saturday evening, the chance for rain showers and thunderstorms returns Saturday night into next week, with the highest chances on Monday night and Tuesday.
Area forecast discussion, May 16, 2:55 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 255 PM CDT Fri May 16 2025 .KEY MESSAGES... - Severe thunderstorms are expected to continue until storms exit between 6 and 7 PM this evening. - After a brief period of dry weather tonight - Saturday evening, the chance for rain showers and thunderstorms returns Saturday night into next week, with the highest chances on Monday night and Tuesday. && .SHORT TERM... (Through Late Saturday Night) Issued at 248 PM CDT Fri May 16 2025 Isolated to widely scattered supercells have developed fairly rapidly over the past couple of hours in our area along a fast- moving cold front. This boundary is located just west of a KVIH>>KUIN axis and should clear the southeastern CWA by or just before 2300 UTC. Large hail, potentially very large (2.75+") still looks like the main threat given very steep midlevel lapse rates and associated hail CAPE. The tornadic potential increases with southerly extent, with the latest SPC mesoanalysis showing 0-1km SRH around 150-175 m^2/sec^2. LCL values are also a bit lower down in southeast Missouri and southwest Illinois compared to east- central Missouri and south-central Illinois. However, a strong RFD surge very recently just helped spin up a tornado further north, so the threat continues across the entire tornado watch. Much cooler and drier air will filter into the area behind this cold front. Therefore, look for dry weather the remainder of tonight into Saturday evening along with temperatures much closer to seasonal normals. Gosselin && .LONG TERM... (Sunday through Next Friday) Issued at 248 PM CDT Fri May 16 2025 (Saturday Night - Tuesday Night) Today's cold front is expected to stall out across the mid south and then begin to move back northward as a warm front late this weekend into early next week. Multiple rounds of showers and thunderstorms are expected mainly along/north of this retreating boundary through early next week. There still appears to be 2 MCSs that may impact the region, one Sunday night/Monday morning and another Monday night/Tuesday morning. The latter should be further north than its predecessor, but how far north is a question mark. Sometimes antecedent convection really hampers the poleward progress of retreating warm fronts. There is some modest lesside cyclogenesis in the central Plains, which would argue for continued northward movement, but again, this could be offset by the aforementioned convection. The main focus through Tuesday morning likely will be on heavy rain potential and flash flooding. Convection through that time likely is to be focused along/north of the boundary and elevated in nature (hail could be a threat though). In terms of rainfall potential, the probabilities have trickled up about 10% for 2+" of total rainfall through Tuesday night. Chances are now in the 50-70% range across the bi-state area. For at least 4", chances are in the 10-15% range, still quite low but a bit higher than yesterday by about 5% on average. The overall concern for any significant flash flood threat or river flood threat is still fairly low, but we will have to keep an eye on this period for hydrologic impacts. As talked about yesterday, a lot of the area is now running a slight deficit in the rainfall department since May 1st. Parts of northeast Missouri and west-central Illinois have fairly widespread abnormal dryness/moderate drought conditions and could really use 2-3+" of rain. At least a conditional severe threat is still on the table for Tuesday ahead of the midlevel synoptic trough and associated cold frontal passage. Major caveats continue including a lot of spread with the track/strength/timing of the trough itself and on instability. The amount of instability remains a big question mark due to antecedent convection primarily. Temperatures during this time period still are tricky, especially daytime highs. The track of each nocturnal MCS will have ramifications on daytime highs both Monday and Tuesday. Not surprisingly, the inter-quartile range from the NBM each of these days is large, mainly on the order of 8-12 degrees in most locations. (Wednesday - Next Friday) The mid/late week period continues to look increasingly chilly for late May standards as an anomalous mid/upper level low slowly slides across the Great Lakes. Temperature anomalies at 850 hPa peak out at around 6 to 8C below normal Wednesday night across the area. While those type of values wouldn't be noteworthy in the middle of winter, it is for late May (closer to 2 sigma below normal). The coolest day is likely to be on Wednesday, as highs in the 60s are forecast. If clouds and/or rain continues across portions of the area, cannot rule out some locations staying in the 50s. Lows late week are dependent on the timing of the surface ridge and sky cover, but widespread lows in the 40s are certainly on the table. Gosselin && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1210 PM CDT Fri May 16 2025 Isolated to scattered thunderstorms will develop along a cold front over the next couple of hours. The metro terminals still have the best chance, but coverage is too low to be confident enough to introduce a prevailing or a TEMPO. Any thunderstorm that does directly impact a terminal would have the capability of producing low visibilities in heavy downpours and large hail with some wind threat as well. Storms will move off to the east quickly, with dry weather and VFR conditions favored thereafter. Winds are expected to veer through this evening, with west/northwest winds behind the front. Gusts may diminish or at least weaken this evening before picking back up again by mid morning on Saturday. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 16, 3:06 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 306 PM CDT Fri May 16 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 306 PM CDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms will continue through early this evening across parts of east central and southeast Missouri into southwest and south central Illinois. Very large hail in excess of 2 inches in diameter, damaging wind gusts in excess of 80 mph, and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible again late Saturday night through next Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or wind damage to the National Weather Service in St. Louis. Gosselin
In the hours before
Local storm report, May 16, 2:55 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
255 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Tstm Wnd Dmg 1 NE Clayton 38.66N 90.31W
05/16/2025 St. Louis MO Trained Spotter
Large tree down onto power lines.
&&
PfahlerLocal storm report, May 16, 3:10 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
310 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Tstm Wnd Dmg 2 WNW Saint Louis 38.65N 90.28W
05/16/2025 St. Louis City MO Public
5655 Pershing Avenue in west St. Louis
experienced considerable wind damage to the
apartment building, including windows blown
out.
&&
MFLocal storm report, May 16, 3:12 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
312 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM Hail Red Bud 38.21N 90.00W
05/16/2025 M1.50 Inch Randolph IL Public
&&
MFLocal storm report, May 16, 3:14 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
314 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg 1 NW Saint Louis 38.65N 90.26W
05/16/2025 St. Louis City MO Public
4-foot diameter tree down at McPherson
Avenue and Taylor Avenue.
&&
MFLocal storm report, May 16, 3:18 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
318 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Tstm Wnd Dmg 1 WNW Saint Louis 38.64N 90.26W
05/16/2025 St. Louis City MO Trained Spotter
Numerous trees down across the area.
&&
PfahlerLocal storm report, May 16, 3:19 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
319 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM Tstm Wnd Dmg 1 SW Granite City 38.70N 90.14W
05/16/2025 Madison IL Trained Spotter
Damage in the area including trees and a
snapped flag pole.
&&
PfahlerThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:02 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 43 min |
| May 16, 2:26 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Pike | 49 min |
| May 16, 2:34 PM CDT | Tornado Warning | LSX | Madison, Saint Clair | 41 min |
| May 16, 2:52 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Monroe, Randolph, Saint Clair, Washington | 30 min |
| May 16, 3:07 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 38 min |
| May 16, 3:14 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion | 36 min |
| May 16, 3:18 PM CDT | Tornado Warning | LSX | Bond, Clinton, Fayette, Marion | 33 min |
| May 16, 3:44 PM CDT | Tornado Warning | LSX | Fayette, Marion | 14 min |
| May 16, 4:15 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Randolph, Saint Clair, Washington | 24 min |
| May 16, 4:47 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 43 min |
| May 16, 5:20 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 22 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.